The FDA is warning that ziprasidone (Geodon), an atypical antipsychotic agent, has been linked to a rare but serious skin reaction called Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), which can progress to other parts of the body.
DRESS, a potentially fatal reaction, may start as a rash that can spread to all parts of the body. Signs and symptoms include fever, swollen lymph nodes, and inflammation of organs (eg, liver, kidney, lungs, heart, pancreas). DRESS also causes an increase in the number of eosinophils in the blood. The pathogenesis of DRESS is unclear; however, it is thought to be the result of a combination of genetic and immunologic factors, such as detoxification defects in the drug metabolism pathway, resulting in toxic metabolite formation and an immune response.
Data from six patients in whom DRESS appeared between 11–30 days after ziprasidone treatment initiation was reviewed. No deaths have occurred, but the FDA has required the manufacturer to add a new warning for DRESS to the Warnings and Precautions section of the drug labels for its capsule, oral suspension, and injection formulations.
Clinicians should explain the signs and symptoms of severe skin reactions to patients and alert them as to when to seek immediate care.
DRESS consists of three or more of the following:
- Cutaneous reaction (such as rash or exfoliative dermatitis)
- Lmphadenopathy, and
- One or more systemic complications such as hepatitis, nephritis, pneumonitis, myocarditis, pericarditis, and pancreatitis.
If DRESS is suspected, ziprasidone treatment should be stopped immediately.
Ziprasidone is currently approved for the treatment of schizophrenia, for acute and maintenance treatment of manic or mixed episodes in bipolar disorder as monotherapy; or as adjunct therapy to lithium or valproate.
This article originally appeared on MPR